Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 109, NWS Des Moines, IA

June 15, 2012Calhoun County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2012, 4:42 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2012, 4:42 PM CDT (21:42 UTC)
Expired
Jun 15, 2012, 5:30 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Calhoun County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:44 PM CDTTSTM WND DMG4 E Varina, IASEVERAL 6 INCH LIMBS DOWN ACROSS THE YARD. PEA SIZE HAIL ALSO OBSERVED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS53 KDMX 152142
SVRDMX
IAC025-151-152230-
/O.NEW.KDMX.SV.W.0109.120615T2142Z-120615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT FRI JUN 15 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
  POCAHONTAS COUNTY IN NORTHWEST IOWA...

* UNTIL 530 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES SOUTHWEST OF POCAHONTAS...OR 23 MILES EAST OF
  STORM LAKE...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...LAURENS...PALMER...HAVELOCK...ROLFE AND PLOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4291 9492 4291 9448 4237 9459 4246 9486
      4248 9486 4248 9492
TIME...MOT...LOC 2143Z 191DEG 23KT 4264 9474
WIND...HAIL 60MPH 1.50IN

$$

DONAVON
2 follow-up statements
979 
WWUS53 KDMX 152206
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUN 15 2012

IAC025-151-152230-
/O.CON.KDMX.SV.W.0109.000000T0000Z-120615T2230Z/
POCAHONTAS IA-CALHOUN IA-
506 PM CDT FRI JUN 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CALHOUN AND POCAHONTAS COUNTIES UNTIL 530 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
POCAHONTAS...OR 24 MILES EAST OF STORM LAKE...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...LAURENS...HAVELOCK...PLOVER AND ROLFE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4291 9492 4291 9448 4242 9457 4241 9459
      4251 9492
TIME...MOT...LOC 2207Z 188DEG 14KT 4271 9473
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
836 
WWUS53 KDMX 152229
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT FRI JUN 15 2012

IAC025-151-152239-
/O.EXP.KDMX.SV.W.0109.000000T0000Z-120615T2230Z/
POCAHONTAS IA-CALHOUN IA-
529 PM CDT FRI JUN 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN AND
POCAHONTAS COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL LIKELY WITH THIS THUNDERSTORM.

LAT...LON 4291 9492 4291 9448 4242 9457 4241 9459
      4251 9492
TIME...MOT...LOC 2229Z 188DEG 14KT 4279 9471

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 2:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT FRI JUN 15 2012

.SHORT TERM.../TONIGHT/
REMNANTS FROM MCV STILL SPINNING ACROSS SOUTHWESTERN IA/NRN MO WITH
STORMS STARTING TO DEVELOP ALONG PSEUDO-COLD FRONT/FRONTAL BOUNDARY
EMANATING OUT FROM THE SFC REFLECTION. ENTIRE SYSTEM EXPECTED TO
TRANSLATE NORTH TO NORTHEASTWARD THROUGH THE STATE TONIGHT.
HRRR/NAM/RAP ALL SEEM TO HAVE A GOOD HANDLE ON THIS AND THEREFORE
HAVE TRENDED POPS ACCORDINGLY. DRY AIR EXPECTED TO PUNCH IN BEHIND
THE SYSTEM BY LATE EVENING/OVERNIGHT ACROSS SOUTHERN/WESTERN CWA.
THEREFORE HAVE BEST COVERAGE POPS FROM NOW THROUGH ABOUT 03-06Z WITH
CHANCE CONFINED TO THE FAR EAST/NORTHEAST BY LATE TONIGHT. MODELS
SHOWING DECENT AMOUNT OF LOW LEVEL MOISTURE LATE TONIGHT ACROSS
NORTHERN TWO THIRDS OF CWA SUGGESTING POTENTIAL FOR LOW CLOUDS. HAVE
THEREFORE KEPT CLOUD COVER HIGHER FOR LATE NIGHT FOR THE
POSSIBILITY. WITH THE CLOUD COVER AND HIGHER DEW POINTS...ESPECIALLY
EASTERN CWA...SHOULD SEE ANOTHER MILD NIGHT WITH MIN TEMPS MAINLY IN
THE 60S.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
THE MAIN HIGHLIGHT OF THIS TIME PERIOD IS A LOWERING OF FCST RAIN
AMOUNTS FROM THE PREVIOUS FCST.

HAVE LOWERED POPS AND QPF AMOUNTS FOR SATURDAY INTO SUNDAY...DUE
TO TRENDS IN GUIDANCE AS WELL AS THE FACT THAT ACTUAL PRECIP
AMOUNTS HAVE RECENTLY TENDED TO BE LESS IN AMOUNT AND COVERAGE
THAN EXPECTED. MCV CURRENTLY IN WESTERN IA IS EXPECTED TO BE IN
SRN MN BY SATURDAY MORNING AND WILL TAKE THE PCPN CHANCES WITH IT
AS IT LIFTS NE. NEXT OPPORTUNITY FOR PCPN WILL BE A SHORT WAVE
TRAVERSING THE STATE ON SATURDAY. TIMING IS SUCH THAT THE BEST
CHANCES FOR DIURNALLY DRIVEN DEVELOPMENT WILL BE IN OUR EASTERN
CWA. ANY CONVECTION THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL. PWAT VALUES ARE IN THE 1.5 TO 2 INCH RANGE...OR IN
THE +2 STD DEVIATION TO 99TH PERCENTILE FOR THIS TIME OF YEAR.
WILL HOLD OFF ON HEAVY RAIN WORDING IN THE FORECAST AND LET LATER
SHIFTS RE-ASSESS SINCE MINIMAL IMPACTS ARE EXPECTED ATTM. MOST
LIKELY IMPACTS...IF THEY WERE TO OCCUR...WOULD RAINFALL RATE-
DRIVEN URBAN FLOODING.

PCPN CHANCES WILL BE LOWER ON SUNDAY...BUT HAVE INTRODUCED SLIGHT
CHANCE POPS FOR SUNDAY NIGHT WITH OUR CWA BEING IN THE WAA ZONE OF
THE NORTHWARD-ADVANCING WARM FRONT. WARM FRONT SHOOTS NORTH OF OUR
CWA ON MONDAY AND HAVE LEFT FORECAST MAX TEMPS FOR MONDAY
UNCHANGED. THE NEXT CHANCE OF RAINFALL WILL COME DURING THE
MIDDLE TO LATE PART OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...BEERENDS
LONG TERM...ZOGG
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT FRI JUN 15 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-162030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
328 PM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...WITH THE BEST CHANCES SOUTHWEST OF A KOSSUTH TO TAMA
LINE. THUNDERSTORMS ARE POSSIBLE EVERYWHERE FROM LATER THIS
EVENING INTO TONIGHT.

STORMS THIS AFTERNOON INTO THIS EVENING COULD BE STRONG TO
SEVERE...WITH LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES
POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...AND MAY CAUSE
MINOR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY.
A FEW STRONG TO SEVERE STORMS MAY OCCUR FROM TIME TO TIME THROUGH
SATURDAY EVENING AND AGAIN BY WEDNESDAY AND THURSDAY OF NEXT WEEK.
THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL AND
DAMAGING WINDS THROUGH SATURDAY EVENING. LOCALLY HEAVY RAINFALL
MAY OCCUR...LEADING TO MINOR URBAN FLOODING.

IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER WILL OCCUR NEXT
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING...AS WELL AS FOR SATURDAY AFTERNOON THROUGH SATURDAY
NIGHT.

ZOGG

In the hours before

Local storm report, Jun 15, 4:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HEAVY RAIN       SAC CITY                42.42N 95.00W
06/15/2012  U0.00 INCH       SAC                IA   TRAINED SPOTTER

             STREET FLOODING FROM 20 MINUTES OF HEAVY RAIN

&&

BBROCK
Local storm report, Jun 15, 4:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HEAVY RAIN       DES MOINES              41.58N 93.62W
06/15/2012  U0.00 INCH       POLK               IA   TRAINED SPOTTER

            SE14TH AND EAST MCKINLEY ... STREET FLOODING IN LOW AREAS
            ... WATER UP TO FENDERS OF CARS

&&

BBROCK
Local storm report, Jun 15, 4:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HEAVY RAIN       NNW SAC CITY            42.43N 95.00W
06/15/2012  M5.50 INCH       SAC                IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 5.5 INCHES OF RAIN IN HER RAIN
            GAUGE SO FAR TODAY.

&&

LEE
Local storm report, Jun 15, 4:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     FONDA                   42.58N 94.85W
06/15/2012                   POCAHONTAS         IA   LAW ENFORCEMENT

            TREE BRANCHES DOWN AND HEAVY RAIN

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Winnebago50 min
Jun 14, 7:17 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto43 min
Jun 14, 7:52 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth38 min
Jun 15, 3:36 PM CDTSevere Thunderstorm WarningDMXPolk, Warren39 min
Jun 15, 4:01 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.